Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 106, NWS Kansas City, MO

June 11, 2018Buchanan County, Platte County, Missouri; Atchison County, Doniphan County, Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 11, 2018, 10:12 PM CDT for Buchanan County, Platte County, Missouri; Atchison County, Doniphan County, Leavenworth County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2018, 10:12 PM CDT (03:12 UTC)
Expired
Jun 11, 2018, 10:45 PM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Atchison County, KS, Doniphan County, KS, Leavenworth County, KS, Buchanan County, MO, Platte County, MO

The radar

The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 10:36 PM CDTTSTM WND GST 60Nortonville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 6:12 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3203 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

367 
WUUS53 KEAX 120312
SVREAX
KSC005-043-103-MOC021-165-120345-
/O.NEW.KEAX.SV.W.0106.180612T0312Z-180612T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1012 PM CDT MON JUN 11 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southern Doniphan County in northeastern Kansas...
  Northwestern Leavenworth County in northeastern Kansas...
  Atchison County in northeastern Kansas...
  Western Buchanan County in northwestern Missouri...
  Northwestern Platte County in west central Missouri...

* Until 1045 PM CDT.

* At 1012 PM CDT, severe thunderstorms were located along a line
  extending from near Savannah to near Fairview, moving southeast at
  30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  St. Joseph, Leavenworth, Atchison, Platte City, Weston, Wathena,
  Elwood, Effingham, Rushville, Lancaster, Easton, Tracy, Muscotah,
  Denton, Lewis And Clark Village, Doniphan, De Kalb, Farmington,
  Huron and Iatan.

This includes the following highways...
 Interstate 29 between mile markers 20 and 29.
 Interstate 229 between mile markers 4 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9556 3965 9557 3965 9534 3973 9534
      3979 9486 3937 9475 3934 9518 3942 9518
      3942 9556 3944 9558
TIME...MOT...LOC 0312Z 321DEG 27KT 3996 9475 3977 9573 

HAIL...1.50IN
WIND...60MPH
 
$$

Welsh

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:43 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 11, 6:43 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Mon Jun 11 2018

.Discussion...
Issued at 324 PM CDT MON JUN 11 2018

Primary focus remains on severe weather potential for this evening.
At the surface, a warm front reinforced by clouds and light
precipitation this morning is evident in observations and visible
satellite imagery - stretching from just south of Kirksville
intersecting a cold front near Omaha. This cold front has made
gradual eastward progress, now stretching from eastern Nebraska to
near Russell Kansas. Agitated cumulus field has evolved along and
ahead of the cold front. The environment is characterized by
relatively modest vertical wind shear, but strong instability in
place. Robust convection is expected to develop by mid to late
afternoon across southeast Nebraska into far northeast Kansas.
Uncertainty with respect to thunderstorm coverage and timing exists
on the convective evolution as storm cold pools begin to consolidate
just before sunset. The most likely scenario is a forward
propagating line/cluster of storms quickly diving southeastward
through the forecast area this evening. In this case, a risk for
straight-line wind damage of wind gusts from 60-70 mph will exist
with this activity over northeast Kansas into northwest Missouri.
The time window for the greatest severe weather potential will be
from 7 to 11 PM. A less likely scenario will be for storms to
struggle to develop a cohesive cold pool, and likewise new
convection favoring the southwest flank of activity, with
propagation along the instability axis. This would favor storms
more across eastern Kansas, with the forecast area being
essentially split. Regardless, the odds are more likely that a
cluster of storms will move through the forecast area, producing
the potential for wind damage. Folks should be weather-aware this
evening.

For the remainder of the week, thunderstorm chances will begin to
decrease. Tuesday should be mainly rain-free, with a slight chance
of convection on Wednesday as isentropic ascent occurs with the
surface warm front lifting northward. Thereafter, heights rise as an
upper level ridge builds through the central CONUS. This will spell
a low probability of rainfall and high temperatures returning into
the 90s Thursday into the weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 642 PM CDT MON JUN 11 2018

VFR conditions will start the evening, but a line of thunderstorms
is expected to blow through later tonight bringing some trouble to
the terminals. Current timing has the storms moving through
between 02Z and 05Z. These storms will likely result in a strong
winds from the northwest as they blow through along with heavy
rain. Otherwise, expect some marginal MVFR CIGs Tuesday morning
behind the cold front that moves through overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Cutter
Hazardous weather outlook, Jun 11, 5:15 AM CDT, 16 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
515 AM CDT Mon Jun 11 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
515 AM CDT Mon Jun 11 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Hot conditions are expected today with highs in the low to mid 90s
 band heat index values in the mid 90 to low 100 degree range.

 Severe storms are possible west of Interstate 35 this evening into
 tonight. Damaging winds and large hail will be the main threats.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Thunderstorms will be possible again Wednesday night a few strong to
 isolated severe storms may be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 11, 8:28 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
828 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     TARKIO                  40.44N 95.37W
06/11/2018                   ATCHISON           MO   911 CALL CENTER

            TREES UPROOTED.

&&

LAFLIN
Local storm report, Jun 11, 9:24 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
924 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND GST     4 ENE CORNING           40.27N 95.38W
06/11/2018  E70 MPH          ATCHISON           MO   EMERGENCY MNGR

&&

LAFLIN
Local storm report, Jun 11, 9:26 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
926 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     4 N DARLINGTON          40.25N 94.41W
06/11/2018  E60 MPH          GENTRY             MO   EMERGENCY MNGR

&&

LAFLIN
Special weather statement, Jun 11, 9:34 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
934 PM CDT MON JUN 11 2018

MOZ004>006-013-014-120300-
Mercer MO-Daviess MO-De Kalb MO-Gentry MO-Harrison MO-
934 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIESS...EASTERN
GENTRY...WESTERN MERCER...HARRISON AND NORTHEASTERN DEKALB COUNTIES
UNTIL 1000 PM CDT...

At 934 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lamoni to 6 miles southwest of Albany.
Movement was southeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Bethany, Albany, Ridgeway, Gilman City, Pattonsburg, Eagleville, New
Hampton, Cainsville, Blythedale, Coffey, Mcfall, Mount Moriah, South
Lineville, Martinsville and Santa Rosa.

This includes Interstate 35 in Missouri between mile markers 73 and
113.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northwestern Missouri.

LAT...LON 4026 9371 4027 9376 4021 9376 3992 9422
      4026 9437 4039 9425 4039 9422 4042 9422
      4057 9407 4058 9351
TIME...MOT...LOC 0234Z 313DEG 42KT 4064 9401 4016 9439

Welsh
Local storm report, Jun 11, 9:50 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
950 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     7 E TARKIO              40.44N 95.24W
06/11/2018  M76 MPH          ATCHISON           MO   LAW ENFORCEMENT

            MEASURED BY WIND TURBINE...TIME ESTIMATED
            BASED ON RADAR.

&&

LAFLIN
Special weather statement, Jun 11, 9:57 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
957 PM CDT MON JUN 11 2018

MOZ005>007-013>015-022-120345-
Putnam MO-Grundy MO-Mercer MO-Daviess MO-De Kalb MO-Caldwell MO-
Harrison MO-
957 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR DAVIESS...NORTHWESTERN GRUNDY...
NORTHWESTERN PUTNAM...MERCER...SOUTHEASTERN HARRISON...NORTHWESTERN
CALDWELL AND NORTHEASTERN DEKALB COUNTIES UNTIL 1045 PM CDT...

At 956 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Leon to 7 miles northeast of
Maysville. Movement was southeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Cameron, Trenton, Bethany, Gallatin, Princeton, Jamesport, Ridgeway,
Gilman City, Pattonsburg, Mercer, Cainsville, Spickard, Kidder,
Winston, Altamont, Coffey, Jameson, Weatherby, Mcfall and Mount
Moriah.

This includes Interstate 35 in Missouri between mile markers 55 and
95.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northwestern Missouri.

LAT...LON 4011 9359 3968 9420 4004 9427 4004 9422
      4011 9422 4058 9373 4058 9322
TIME...MOT...LOC 0256Z 300DEG 32KT 4060 9368 3998 9427

Welsh

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:38 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway37 min
Jun 11, 8:14 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway46 min
Jun 11, 8:58 PM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Gentry, Harrison, Holt, Nodaway and 1 more32 min
Jun 11, 9:28 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, DeKalb, Gentry, Holt, Nodaway32 min
Jun 11, 9:34 PM CDTSpecial Weather StatementEAXHarrison26 min
Jun 11, 9:51 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, Daviess, DeKalb, Gentry and 1 more24 min
Jun 11, 9:57 PM CDTSpecial Weather StatementEAXDaviess, Mercer48 min
Jun 11, 10:10 PM CDTSevere Thunderstorm WarningEAXBuchanan, Caldwell, Clinton, Daviess, DeKalb, Platte35 min
Jun 11, 10:27 PM CDTSpecial Weather StatementEAXGrundy, Livingston, Putnam, Sullivan48 min
Jun 11, 10:44 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Clinton, Platte, Ray31 min
Jun 11, 10:47 PM CDTSevere Thunderstorm WarningEAXPlatte28 min
Jun 11, 10:51 PM CDTSpecial Weather StatementEAXCarroll, Linn, Livingston39 min
Jun 11, 11:03 PM CDTSevere Thunderstorm WarningEAXCarroll, Clay, Jackson, Lafayette, Platte, Ray27 min
Jun 11, 11:15 PM CDTSevere Thunderstorm WarningEAXPlatte30 min
Jun 11, 11:25 PM CDTSpecial Weather StatementEAXCarroll, Chariton, Linn50 min
Jun 11, 11:30 PM CDTSevere Thunderstorm WarningEAXCarroll, Clay, Jackson, Johnson, Lafayette, Ray30 min
Jun 11, 11:45 PM CDTSevere Thunderstorm WarningEAXPlatte30 min
Jun 12, 12:07 AM CDTSpecial Weather StatementEAXCass, Jackson, Johnson, Lafayette23 min
Jun 12, 12:20 AM CDTSpecial Weather StatementEAXCass, Cooper, Henry, Johnson, Pettis55 min
Jun 12, 12:42 AM CDTSevere Thunderstorm WarningEAXBates, Cass33 min
Jun 12, 1:14 AM CDTSpecial Weather StatementEAXBates, Cass61 min
Jun 12, 1:15 AM CDTSpecial Weather StatementEAXHenry30 min
Jun 12, 1:46 AM CDTSevere Thunderstorm WarningEAXBates44 min
Jun 12, 12:12 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Miami, Wyandotte33 min
Jun 12, 12:46 AM CDTSpecial Weather StatementEAXAtchison44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.